Delaware, 2020

Damaging Winds in Delaware, November 15, 2020

November 15, 2020 · NWS PHI · 2 events in 1 county or zone

Strong low pressure moved through the Great Lakes on November 15, 2020. As it did so, it pushed a warm front through the mid-Atlantic during the late morning and early afternoon hours, causing unseasonably warm conditions to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong low pressure moved through the Great Lakes on November 15, 2020. As it did so, it pushed a warm front through the mid-Atlantic during the late morning and early afternoon hours, causing unseasonably warm conditions to develop. Strong mid and upper level dynamics associated with this low pressure caused linear convection to develop ahead of its associated cold front early in the day. While instability ahead of the front was very limited, the strong frontal forcing combined with extreme wind fields allowed two primary lines of convection to form and produce severe convective wind gusts as they moved east. One of these lines tracked into the eastern mid-Atlantic and towards the coast during the evening hours. It produced widespread wind gusts of around 60 mph, with a number of reports of downed trees and power lines and localized property damage across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 15, 7:51 PM EST, 4 minutes earlier.

Area forecast discussion, Nov 15, 7:51 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
751 PM EST Sun Nov 15 2020

.SYNOPSIS...
An intense surface low will lift northeast through southeast
Canada, with an attendant cold front surging through the
Northeast and Mid-Atlantic tonight. A reinforcing cold front
will move through the region Monday night and Tuesday. Strong
high pressure will build into the eastern U.S. Wednesday and
linger through the following weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
Squall line developed over eastern Pennsylvania and is quickly
moving east. Hi-res guidance indicating this line will track
through southeast Pennsylvania and the eastern shores of
Maryland between now and 8pm, and through New Jersey and
Delaware between 8pm-10pm, then offshore after 10pm.

There is a 50-70 kt LLJ over the area, and these winds have
easily mixed down upstream late this afternoon and early this
evening, and that trend will continue through this evening.

Southerly winds are increasing ahead of the cold front to the
west. Went ahead and bumped up wind gusts both ahead of and
immediately behind the passage of the front this evening, but
will keep Wind Advisory conditions over the eastern shores of
New Jersey and Delaware. Widespread gusts of 25-40 mph will
develop, with gusts of 40-50 mph in the Wind Advisory areas.

A Severe Thunderstorm Watch remains in effect for the entire
area until 11 pm.

Given the impressive dynamics of the system, shear is off the
charts (0-6 km bulk wind difference 80+ kt). Combined with
strong lift along the front (in the virtual absence of ambient
instability), convective organization is likely to be maintained
through the CWA during the evening hours. Little or no
lightning is expected with the convection given the unfavorable
buoyancy profiles, but this most certainly will not limit the
wind threat posed by the convection.

Once the front moves through the area (and the showers move
offshore), post-frontal winds will be the primary concern.
Upstream observations today indicate advisory-to-warning level
surface winds in the immediate wake of the front (via
isallobaric forcing; midday pressure rises of 2-4+ mb per 2
hours observed in the Midwest). Certainly cannot rule out
advisory-level winds in our area, though the unfavorable time of
day for efficient mixing, the increasing distance from the
surface low, and latest model sounding analysis all suggest
being just shy of advisory criteria at this time. However, we
will continue to monitor upstream observations to determine if
models are underplaying this potential for our area.

Breezy conditions should continue on Monday as the low tracks
through Quebec. The pressure gradient will slowly relax during
the day, so not expecting product-worthy winds by this time.
Despite a mostly sunny day, cold advection will keep
temperatures on the chilly side, likely a few degrees below
seasonal averages.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
A fairly vigorous vort max will move through the Northeast on
Monday night, which will allow for another cold front to sweep
through the area by Tuesday morning. The perturbation will be
moisture-starved, but given the strong large-scale ascent via
differential cyclonic vorticity advection, would expect a few
showers to develop in proximity to the passage of the trough
(highest chances late Monday night to early Tuesday afternoon).
Temperatures will likely be cold enough for some snow showers
in the Poconos, Lehigh Valley, and northern New Jersey.
Attendant to the cold front, showers may be somewhat squally in
nature, with model soundings at least hinting at this prospect
(mixing to the 900-800 mb layer; a fairly deep layer of
saturation allowing for marginal instability of surface-based
parcels). Nevertheless, not expecting significant impacts with
the system, with most locations safely above freezing and
precipitation coverage sparse.

Strong cold advection on the upstream side of the front will
allow for another round of strong winds Tuesday afternoon
through Wednesday, though model soundings indicate winds should
fall short of advisory criteria since winds up to 800 mb are
expected to be generally under 40 kt. However, the breezy
conditions combined with the cold air filtering into the region
should make for low wind chills. By Tuesday night, wind chills
near 10 degrees are possible in the Poconos and northwest New
Jersey and in the 20s in most of the rest of the CWA. Only about
ten degrees of wind-chill recovery are likely on Wednesday,
though speeds will be diminishing with time as high pressure
approaches from the Ohio Valley by the end of the day.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Another lengthy warm and quiet period is expected for the end of
the week into the coming weekend, though some questions exist
regarding pattern evolution late in the period.

Surface high pressure will build into the region Wednesday
night, and this will be the night we see the coldest
temperatures of the season so far. Virtually all of the CWA will
be below freezing, and lows in the Poconos and far northwest New
Jersey will likely be in the teens.

The surface high will linger across the eastern U.S. through the
rest of the week, though its axis will shift south and east of
the northern Mid-Atlantic on Thursday and Friday. This will
occur in tandem with midlevel flow becoming zonal and upper-
level ridging developing in the Gulf of Mexico. With the
evolving synoptic pattern, the surface high will have nowhere to
move, with a lengthy period of southwesterly flow for our area.
The result will be a long dry period with warming temperatures.
After Wednesday's highs 10-15+ degrees below average, the
following two days will feature about 6-9 degrees of warming
each.

By the weekend, the forecast becomes a little more uncertain as
the upper-level pattern features amplified troughing in the
central U.S. with multiple perturbations interacting. Models
have been fairly disparate in their solutions the past couple of
days, but the general trend for our area is to keep the
influence of the surface ridge to our south and east longer. As
such, have non-mentionable PoPs through Sunday with slightly
higher-than-average temperatures. One thing to watch will be if
a backdoor front moves into the region as a surface high races
east into southeast Canada and New England, as depicted by a
subset of operational guidance. If so, highs may end up being a
little lower than forecast.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Through this evening... MVFR CIGs may develop by mid to late
afternoon especially near RDG and ABE, though expecting most
areas to remain mainly VFR. Winds will generally continue to
increase and become more southerly before 00Z. Gusts in excess
of 30 kts are possible along and especially south of I-95. Areas
of LLWS are also possible, especially before 00Z. In addition,
a line of heavy showers will move through this evening, mainly
from 22z to 03z from west to east. A brief period of higher wind
gusts to 40-50 kts is possible as these showers pass, and a
rumble of thunder is also possible. Winds will shift from
southerly to south- southwesterly as the showers approach, then
shift sharply to west or west-southwest behind them. Overall,
moderate confidence in all aspects of the TAFs, though some
refinement will likely be needed with time.

Tonight... Following the departure of rain showers, which should
mainly occur before 03Z, VFR conditions are expected. Westerly winds
of 10 to 20 kt with gusts to 25 kt are expected. Some locally higher
gusts are possible early. Gusts may drop off after 09Z. High
confidence.

Monday...Mainly VFR with west winds 10 to 20 kt with higher
gusts possible. High confidence.

Outlook...

Monday night and Tuesday...Mainly VFR, though there will at
least be a slight chance of showers, especially late Monday
night through Tuesday morning. Light west or southwest winds
Monday night becoming northwest 15 to 25 kt with higher gusts by
Tuesday afternoon. Moderate confidence.

Tuesday night through Wednesday...VFR with northwest winds 15 to
25 kt with gusts up to 30 kt Tuesday night, diminishing slowly
on Wednesday. High confidence.

Wednesday night...VFR with light and variable winds. High
confidence.

Thursday through Friday...Mainly VFR with south to southwest
winds 5 to 15 kt. Moderate confidence.

&&

.MARINE...
Gale Force winds have developed on the waters. A squall line
will move into the waters later this evening, and may produce a
burst of 40-50+ kt winds with it. Winds shift to the NW behind
the front, and gales will continue.

Winds will diminish slowly through Monday, with gales likely
ending by or shortly after dawn. Advisory conditions will
continue through the day, with northwest winds 15 to 25 kt and
gusts to 30 kt or so and seas of 4 to 6 feet.

Outlook...

Monday night through Tuesday...Lingering advisory conditions
anticipated on the Atlantic waters Monday night, though a
period of sub-advisory conditions is possible by Tuesday
morning. Winds will increase again by Tuesday afternoon to
advisory criteria. For Delaware Bay, mainly sub-advisory
conditions Monday night and Tuesday morning before conditions
deteriorate Tuesday afternoon.

Tuesday night...Northwest gales possible.

Wednesday...Advisory-level northwest winds are expected to
continue, though a diminishing trend will occur during the day.

Wednesday night...Sub-advisory conditions expected.

Thursday through Friday...Winds become southwest on Thursday and
may increase to advisory levels late in the day through early
Friday morning before diminishing.

&&

.TIDES/COASTAL FLOODING...
High tide has passed at Claiborne, and water levels are
receding. Will go ahead and cancel the Coastal Flood Advisory
for Queen Annes, Talbot, and Caroline counties that was in
effect until 8 pm.

The Coastal Flood Advisory remains in effect for Kent county,
Maryland, as Tolchester Beach remains above minor thresholds.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Wind Advisory until 10 PM EST this evening for NJZ013-014-020-
     022>027.
DE...Wind Advisory until 10 PM EST this evening for DEZ004.
MD...Coastal Flood Advisory until 11 PM EST this evening for MDZ012.
MARINE...Gale Warning until 6 AM EST Monday for ANZ431-450>455.
     Gale Warning until midnight EST tonight for ANZ430.

&&

Synopsis...CMS
Near Term...CMS/MPS
Short Term...CMS
Long Term...CMS
Aviation...CMS/Staarmann
Marine...CMS
Tides/Coastal Flooding...WFO PHI
Hazardous weather outlook, Nov 15, 7:44 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
744 PM EST Sun Nov 15 2020

DEZ001>003-MDZ015-019-020-NJZ001-007>010-012-015>019-021-PAZ054-055-
060>062-070-071-101>106-170100-
New Castle-Kent-Inland Sussex-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Cumberland-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
744 PM EST Sun Nov 15 2020

...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 11 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MDZ012-170100-
Kent MD-
744 PM EST Sun Nov 15 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 11 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ013-014-020-022>027-170100-
Delaware Beaches-Western Monmouth-Eastern Monmouth-Ocean-Atlantic-
Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
744 PM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 11 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ431-450>455-170100-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
744 PM EST Sun Nov 15 2020

...GALE WARNING IN EFFECT UNTIL 6 AM EST MONDAY...
...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 11 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gale-force wind gusts are possible on Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-170100-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
744 PM EST Sun Nov 15 2020

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 11 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gale-force wind gusts are possible on Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Local storm report, Nov 15, 7:44 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
744 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     CENTRE TWP              40.47N 76.03W
11/15/2020                   BERKS              PA   FIRE DEPT/RESCUE

            DOWNED TREE ON IRISH CREEK ROAD NEAR
            BELLEMANS CHURCH ROAD. TIME ESTIMATED FROM
            RADAR.

&&

CMS
Local storm report, Nov 15, 7:46 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
746 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND GST     STEWARTSVILLE           40.69N 75.11W
11/15/2020  M56 MPH          WARREN             NJ   TRAINED SPOTTER

&&

STAARMANN
Local storm report, Nov 15, 7:47 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
747 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND GST     STEWARTSVILLE           40.69N 75.11W
11/15/2020  M58 MPH          WARREN             NJ   TRAINED SPOTTER

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            STEWARTSVILLE.

&&

STAARMANN
Local storm report, Nov 15, 7:48 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
748 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     NON-TSTM WND GST 1 SSW RUSCOMBMANOR TWP  40.41N 75.83W
11/15/2020  M58 MPH          BERKS              PA   MESONET

            GUST OCCURRED WELL AFTER CONVECTION MOVED
            THROUGH THE AREA.

&&

CMS
Local storm report, Nov 15, 7:52 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
752 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND DMG     2 WSW POCONO SUMMIT     41.10N 75.41W
11/15/2020                   MONROE             PA   FIRE DEPT/RESCUE

            DOWNED TREE ON SULLIVAN TRAIL NEAR LONG POND
            ROAD. TIME ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Nov 15, 7:54 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
754 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND DMG     1 S EARL TWP            40.34N 75.69W
11/15/2020                   BERKS              PA   FIRE DEPT/RESCUE

            DOWNED TREE NEAR THE INTERSECTION OF LAUREL
            ROAD AND PINE ROAD. TIME ESTIMATED FROM
            RADAR.

&&

CMS

The radar

The Dover AFB radar (KDOX), 90 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Castle

When
November 15, 7:55 PM EST
Where
New Castle County, 1.33 mi WSW of Glasgow
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.595, -75.774

Downed poles closed French Rd near Frazer Rd and Perch Creek Rd. Time estimated from radar.

Thunderstorm Wind, New Castle

When
November 15, 7:58 PM EST
Where
New Castle County, 1.05 mi ENE of Chalfonte
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.825, -75.501

Naamans Rd near Foulk Rd was closed due to downed wires. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2020Every state in 2020This day in weather historyWarnings in Delaware, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925109, 925110.